Alert archive / Virginia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 82, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at May 24, 2017, 2:57 PM EDT for Bland County, Smyth County, Tazewell County, Virginia. It was in force for 27 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 24, 2017, 2:57 PM EDT (18:57 UTC)
- Expired
- May 24, 2017, 3:24 PM EDT
- In force
- 27 min
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Bland County, VA, Smyth County, VA, Tazewell County, VA
The radar
The Roanoke radar (KFCX), 100 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 24, 3:00 PM EDT | TSTM WND DMG | 2 Nnw Tazewell, VA | ONE TREE DOWN THAT TOOK DOWN POWER LINES ON BLACKHORSE ROAD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 3 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 7.0 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 560 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 137 m²/s²
- 0-3 km storm-relative helicity
- 219 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
711
WUUS51 KRNK 241857
SVRRNK
VAC021-173-185-242000-
/O.NEW.KRNK.SV.W.0082.170524T1857Z-170524T2000Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service BLACKSBURG VA
257 PM EDT WED MAY 24 2017
The National Weather Service in BLACKSBURG has issued a
* Severe Thunderstorm Warning for...
Northeastern Smyth County in southwestern Virginia...
Tazewell County in southwestern Virginia...
Western Bland County in southwestern Virginia...
* Until 400 PM EDT
* At 257 PM EDT, a severe thunderstorm was located over Asberrys,
moving northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
* Locations impacted include...
Bland...
Bluefield...
Tazewell...
Ceres...
and Bastian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for damaging winds. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3722 8154 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3734 8136 3724 8122 3710 8108 3704 8120
3705 8122 3702 8129 3697 8135 3697 8137
3694 8137 3684 8156 3700 8171
TIME...MOT...LOC 1857Z 231DEG 30KT 3700 8157
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
RS2 follow-up statements
921
WWUS51 KRNK 241912
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
312 PM EDT WED MAY 24 2017
VAC173-241921-
/O.CAN.KRNK.SV.W.0082.000000T0000Z-170524T2000Z/
Smyth VA-
312 PM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR
NORTHEASTERN SMYTH COUNTY IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3722 8154 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3734 8136 3724 8122 3710 8108 3704 8120
3705 8122 3702 8129 3695 8138 3701 8144
3699 8148 3702 8147 3700 8151 3708 8160
TIME...MOT...LOC 1911Z 231DEG 30KT 3708 8145
$$
VAC021-185-242000-
/O.CON.KRNK.SV.W.0082.000000T0000Z-170524T2000Z/
Tazewell VA-Bland VA-
312 PM EDT WED MAY 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM EDT
FOR
EASTERN TAZEWELL AND WESTERN BLAND COUNTIES...
At 311 PM EDT, a severe thunderstorm was located near Gratton, moving
northeast at 35 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to roofs, siding, and trees.
Locations impacted include...
Bland...
Bluefield...
Tazewell...
Ceres...
and Bastian.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Prepare immediately for DAMAGING WINDS. For your safety, move to an
interior room on the lowest floor of a sturdy building. Stay away
from windows.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
&&
LAT...LON 3722 8154 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3734 8136 3724 8122 3710 8108 3704 8120
3705 8122 3702 8129 3695 8138 3701 8144
3699 8148 3702 8147 3700 8151 3708 8160
TIME...MOT...LOC 1911Z 231DEG 30KT 3708 8145
HAIL...<.75IN
WIND...60MPH
$$
RS557
WWUS51 KRNK 241924
SVSRNK
Severe Weather Statement
National Weather Service BLACKSBURG VA
324 PM EDT WED MAY 24 2017
VAC021-185-241933-
/O.CAN.KRNK.SV.W.0082.000000T0000Z-170524T2000Z/
Tazewell VA-Bland VA-
324 PM EDT WED MAY 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR
EASTERN TAZEWELL AND WESTERN BLAND COUNTIES IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
When it is safe to do so, please send your reports of hail of any
size, as well as reports of any wind damage, including downed trees
or large limbs, to the National Weather Service by calling toll free
at 1...8 6 6...2 1 5...4 3 2 4. Reports and pictures can also be
shared on the National Weather Service Blacksburg Facebook page and
on Twitter.
LAT...LON 3722 8154 3724 8151 3726 8150 3725 8148
3727 8145 3727 8142 3731 8140 3732 8137
3734 8136 3724 8122 3710 8108 3704 8120
3705 8122 3702 8129 3695 8138 3701 8144
3699 8148 3702 8147 3700 8151 3708 8160
TIME...MOT...LOC 1921Z 231DEG 30KT 3714 8135
$$
RSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 10:36 AM EDT, 4 hours 21 minutes earlier.
Area forecast discussion, May 24, 10:36 AM EDT, 4 hours 21 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
1036 AM EDT Wed May 24 2017
.SYNOPSIS...
Wedge of cool air across the region will gradually erode today
as a strong wave of low pressure slides east, pushing a trailing
cold front through the area this evening. An upper level area of
low pressure will then cross the Mid-Atlantic region Thursday
resulting in more showers and storms. Weak high pressure will
follow this system for Friday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 1030 AM EDT Wednesday...
Wedge firmly in place at 10AM with a tight gradient between the
unstable and stable air from Tazewell to Watauga Counties.
Still some drizzle and fog in the mountains and foothills of
Virginia and North Carolina and abundant low clouds. Have
lowered maximum temperatures from Roanoke and Lynchburg north,
where the wedge will be in place much of the day. No changes
planned to Flash Flood Watch at this time.
Other issue remains with rainfall given wet soils and possible higher
rates later on given more convective nature. Thus plan to hoist a flash
flood watch for a few counties along the VA/NC border and far southwest
where flash flood guidance is quite low and any downpour resulting in
an inch or more in an hour could cause problems. This may have to be
expanded on a short term basis farther north during the day pending
trends. Otherwise slowing down high pops a bit through early afternoon
before slinging in categorical coverage from southwest to northeast
into this evening. Highs again tricky with potential to see northern
sections stay in the 60-65 range while southern and southwest
sections zoom up into the 70s pending where the front ends up as
the convection arrives. For now bumped up values a notch given
a warmer start in spots.
Should finally see the shield of showers/storms swing northeast and
mostly out of the area after midnight as a dry slot wraps in from the
southwest. However some wrap around behind the pivoting upper low to
the northwest may keep showers going espcly northern sections through
the overnight but more spotty in nature by then. Otherwise remaining
mostly cloudy with showers diminishing and a bit cooler west with lows
mainly in the 50s with some lower 60s southeast.
&&
.SHORT TERM /THURSDAY THROUGH SATURDAY NIGHT/...
As of 400 AM EDT Wednesday...
Really only one mostly dry day this period as a very active
weather pattern continues across the region. The first upper low
that has kept the wet/stormy weather in place for the first half
of the week will be located over the region Thursday. The wedge
will be gone and well to the northeast leaving the forecast area
in the warm sector. As the core of the upper low moves over the
region with cold -20C or better 500mb temps providing steep 7C
1000-500mb lapse rates, any pockets of stronger surface heating
will quickly yield instability thunderstorms and the potential
for mainly marginal severe hail. SPC has outlooked the eastern
portions of the CWA Thursday for the hail threat as indicated,
but would not be surprised with later outlooks to see this
expanded further west as really feel much of the CWA will be
under the threat for strong discrete hail producing cells
Thursday afternoon. However, other severe weather threats should
be less of an issue and the threat for thunderstorms should
diminish quickly with the loss of daytime heating. Rainfall
issues should be less of a concern with lower PWATs and a more
scattered nature to the activity overall.
Friday has the potential to offer one dry day to the area,
however, it may not be totally dry in all areas. While the first
upper low will lift out of the area, another one is quickly on
its heals digging southward through the Midwest. This upper low
will take several days to get here in full form, but will
result in increasing lift and instability as we progress through
the weekend. This next upper low will not become as deep as the
former one and thus result in a baroclinic zone/frontal boundary
setting up across the area through the weekend serving as a
focus for convection. More on that in a minute. For Friday, very
brief upper ridging is indicated, however, convection developing
across the Ohio Valley could well reach the western part of the
CWA toward evening and especially during the overnight hours.
All synoptic-scale models now indicating quite a bit of
convection reaching the area before daybreak Saturday. So, have
had to introduce pops late Friday and especially into the
overnight hours. This may include thunder, especially in the
west.
Saturday, convection during the afternoon has the potential to
become quite vigorous along/near the baroclinic zone. The GFS
seems a bit overdone with LIs near -8C, CAPES in the 2000-3000
J/kg range, with other models showing such values about half of
this. There is also decent shear across the area with upper
diffluence also a factor with a broad upper ridge to our south.
The potential for severe appears to be fairly decent on
Saturday. Location may be the main issue, that is will it be
mainly along and north of the I-64 corridor, or perhaps a tad
further south. An average location would put the maximum core of
severe weather basically between I-64 and U.S. 460. All threats
of severe weather appear possible with the advertised scenario
and flash flooding may also be a concern once again given the
nature of strong convective cells and the extensive areas of
saturated ground in our CWA at the current time. Convection
would well continue into the evening Saturday across parts of
the CWA.
Temperatures Thursday will remain cool with scattered convection
and abundant cloud cover under the cold core upper low. Look for
highs in the 60s west to 70s east with lows in the 50s. Temperatures
Fri-Sat will be notably warmer as 850mb temps surge toward +20C
across the area. This very warm air will further fuel the
potential severe storm environment Saturday afternoon. High
temperatures Friday should be in the 70s west to the lower 80s
east rising even further Saturday to the 80s across much of the
forecast area, except 70s mountains.
&&
.LONG TERM /SUNDAY THROUGH TUESDAY/...
As of 430 AM EDT Wednesday...
Continued unsettled and wet, unfortunately. The Midwest/Ohio
Valley Upper Low will continue to slowly deepen and shift
further east through the time frame, but remain upstream of the
area. A potent short wave will move across the area Sunday. The
baroclinic zone should be located near the NC/VA border as this
occurs, so look for another good chance of widespread showers
and thunderstorms once again. Instability will remain a factor
and shear/dynamics will be even better than Saturday, so once
again there is a continued threat for severe Sunday along with
locally heavy rainfall. The axis of the upper low will remain
west of the area through the period and beyond keeping an active
weather pattern in place. Expect scattered to numerous showers
and thunderstorms each day until potentially late week when the
upper trough may shift far enough east to reduce the threat for
such some. Temperatures will be seasonably warm with no wedges
indicated and 850mb temps mostly +10C or better until after the
trough moves east of the area late week. This will yield maximum
temperatures mostly in the 70s west to 80s east with minimum
temperatures mostly in the 50s mountains to the 60s Piedmont.
&&
.AVIATION /15Z WEDNESDAY THROUGH SUNDAY/...
As of 635 AM EDT Wednesday...
Expect overall poor flying conditions to prevail at most TAF
sites this period.
Confidence is high that most if not all sites will stay sub-VFR
with periods of IFR or worse through the period. Exceptions at
times may be KBLF/KDAN this afternoon as the ongoing wedge/stable
layer shifts east with thunderstorms possible. At the moment
will keep sites on the IFR side with some MVFR at times
today.
Next round of showers and possible storms to return by
this afternoon from west to east with continued overall sub-
VFR into tonight. Will keep VCTS mention across the south and
west while edging east into KBCB although trends appear slower.
Showers exit to the north after midnight with some lingering
rainfall possible across northern/western sections late. However
combination of developing stratus/fog once the rain tapers and
upslope flow develops over the west to keep overall IFR in place
until early Thursday.
Extended Aviation Discussion...
Rainfall should become a bit more showery by Thursday with
sub-VFR mainly associated with the showers/thunderstorms while
periods of afternoon VFR possible outside of the convection.
Friday will be drier with a better chance of VFR ceilings and
visibilities. Another front reaches the area for Saturday with
more showers and thunderstorms including sub- VFR conditions
into Sunday.
&&
.HYDROLOGY...
As of 408 AM EDT Wednesday...
Rainfall amounts the past 12 hours have averaged 0.50 to 1 inch
over most of the forecast area, with lower amounts in portions
of the NC foothills, and amounts approaching 2 inches along the
Blue Ridge near Blowing Rock, NC/Wilkes County, as well as the
Greenbrier Valley.
Next round of convection/heavier rains will occur this
afternoon, with most models favoring the same areas to get the
higher amounts, with some minor differences, but generally along
and either side of the Blue Ridge southwest of Roanoke, east to
southside VA into the NC piedmont.
Given wet antecedent conditions in much of the southern and
southwest sections, hoisting a Flash Flood watch given potential
for higher rate rainfall over wet ground into this evening. This
may need to be expanded north and east later pending trends.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Flash Flood Watch through this evening for VAZ007-009-010-012-
015-016-032-043.
NC...Flash Flood Watch through this evening for NCZ001>006-018>020.
WV...None.
&&
SYNOPSIS...JH
NEAR TERM...AMS/JH
SHORT TERM...RAB
LONG TERM...DS/RAB
AVIATION...JH/MBS/WP
HYDROLOGY...JH/MBSHazardous weather outlook, May 24, 5:18 AM EDT, 9 hours 39 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 518 AM EDT Wed May 24 2017 NCZ001>006-018>020-VAZ007-009-010-012-015-016-032-043-250930- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Wythe-Grayson-Carroll-Patrick-Henry- 518 AM EDT Wed May 24 2017 ...FLASH FLOOD WATCH IN EFFECT FROM NOON EDT TODAY THROUGH THIS EVENING... This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, south central Virginia and southwest Virginia. .DAY ONE...Today and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. In addition, scattered severe thunderstorms will be possible ahead of a cold front this afternoon and evening with damaging winds and large hail the primary threats. An isolated tornado or two could also occur. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms will be possible Thursday and again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation may be required. VAZ011-013-014-017-018-022-033-044-058-059-WVZ042>044-250930- Giles-Pulaski-Montgomery-Floyd-Craig-Roanoke-Franklin-Pittsylvania- Halifax-Charlotte-Mercer-Summers-Monroe- 518 AM EDT Wed May 24 2017 This Hazardous Weather Outlook is for south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy rainfall may occur ahead of a strong cold front this afternoon and evening with localized flooding possible. In addition, isolated strong to severe thunderstorms producing damaging winds and large hail could occur. An isolated tornado is also possible especially southeast of the Blue Ridge. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms will be possible Thursday and again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. VAZ019-020-023-024-034-035-045>047-WVZ507-508-250930- Alleghany VA-Bath-Botetourt-Rockbridge-Bedford-Amherst-Campbell- Appomattox-Buckingham-Eastern Greenbrier-Western Greenbrier- 518 AM EDT Wed May 24 2017 This Hazardous Weather Outlook is for central Virginia, south central Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Heavy rainfall may occur ahead of a strong cold front this afternoon and evening with localized flooding possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. Isolated strong to severe thunderstorms will be possible Thursday and again over the weekend. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 24, 4:27 AM EDT | Flash Flood Watch | RNK | Bland, Carroll, Craig, Floyd, Franklin, Giles and 17 more | 20 hr |
| May 24, 10:50 AM EDT | River Flood Warning | RNK | Charlotte, Halifax | 4 days |
| May 24, 2:14 PM EDT | Severe Thunderstorm Warning | RNK | Smyth, Tazewell | 46 min |
| May 24, 4:07 PM EDT | Flash Flood Warning | RNK | Carroll, Floyd, Patrick | 6 hr |
| May 24, 5:26 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 4 hr |
| May 24, 5:34 PM EDT | Tornado Warning | RNK | Henry, Patrick | 41 min |
| May 24, 6:11 PM EDT | Severe Thunderstorm Warning | RNK | Franklin, Henry | 25 min |
| May 24, 6:14 PM EDT | Areal Flood Advisory | RNK | Franklin, Henry, Patrick, City of Martinsville | 3 hr |
| May 24, 6:33 PM EDT | Areal Flood Advisory | RNK | Bland, Floyd, Giles, Montgomery, Pulaski, Wythe and 1 more | 3 hr |
| May 24, 6:44 PM EDT | Areal Flood Advisory | RNK | Grayson | 4 hr |
| May 24, 6:49 PM EDT | Areal Flood Advisory | RNK | Campbell, Charlotte, Halifax, Henry, Pittsylvania, City of Danville | 3 hr |
| May 24, 6:57 PM EDT | Areal Flood Advisory | RNK | Bedford, Botetourt, Franklin, Roanoke, City of Lynchburg, City of Roanoke and 1 more | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.